Kansas, 2019

Hail in Kansas, September 24, 2019

September 24, 2019 · NWS TOP · 5 events in 3 counties and zones

Several supercell thunderstorms developed during the early evening hours across north central Kansas, resulting in several large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several supercell thunderstorms developed during the early evening hours across north central Kansas, resulting in several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 24, 2:47 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 24, 2:47 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
347 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM CDT Tue Sep 24 2019

Persistent mid-level cloud cover into the early afternoon hours has
kept a complicated forecast for the rest of the afternoon and this
evening. Uncertainty remains as to whether or not storms will
develop over our CWA, but some activity has already begun to fire in
southwestern KS.

A mid-level shortwave trough and strong upper-level jet are moving
through the northern and central plains with a surface cold front
extending from southern MN through central NE into western KS.
Isentropic lift on the warm side of the front has kept most of our
area under mainly cloudy skies with a few peeks of sunshine,
although this has shown a trend of scattering out in the last couple
of hours. As a result, instability remains lower in east central KS
compared to the central part of the state. That being said, however,
a few storms have developed in southwest KS ahead of the surface
boundary. Moisture advection has also brought dew points into the
low 70s across the area with a dryline in place near the frontal
boundary in western KS. Current mesoanalysis in north central KS
shows MLCAPE between 2500-3500 J/kg and effective bulk shear between
35-45 kts, with forecast soundings showing minimal CIN through the
afternoon. With this in mind, the potential still exists for strong
to severe storms to develop in our CWA during the late
afternoon/early evening, particularly in central KS. Primary threats
would be large hail and damaging wind. However, the best forcing
remains to our northeast associated with the shortwave trough and
upper jet, and to our southwest associated with the surface front.
CAMs today have consistently shown storm initiation in both of these
areas while struggling to develop storms in north central KS and
maintain their strength as they move east. This keeps our CWA
between the two clusters, but if we do see any storms tonight,
chances are best in the southwest part of our area, which borders
the current Severe Thunderstorm Watch in effect until 03Z tonight.

The threat for severe weather diminishes late tonight, and generally
quiet weather is expected overnight aside from a small chance for
isolated showers and weak storms in the southern part of the CWA.
Wednesday will see the frontal boundary push south into east central
KS, and we may see some redevelopment of storms along that boundary
during the late afternoon and evening once again. However, the
placement of the front could put this activity entirely south of the
area in southeast KS. Confidence on this will be greater once we see
where the front sets up tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Sep 24 2019

Wednesday night, the surface front will become stationary along the
KS OK border. The isentropic lift north of the front will weaken as
850mb winds veer more to the west. The better chance for showers and
elevated thunderstorms will be across the southeast counties. An
amplified upper level trough will move east from the northern and
central Plains into the Great Lakes States

Thursday through Thursday night, Looks dry through most of the day
as the zonal flow regime continues across the northern and central
Plains. The upper trough across the Great Lakes will lift northeast
across New England. A lee surface trough will deepen through the day
and southerly low-level flow will advect deeper moisture northward
across central KS and southeast KS. The better surface convergence
will be along the stationary boundary across northern OK and
southern KS and should remain south of the CWA. A southern stream
upper level ridge, downstream from a southern stream upper level
trough across southeast AZ/southwest NM, will amplify and probably keep
the CWA dry, even with some weak isentropic lift as richer
moisture advects northward across the area. The better WAA will be
across the upper Midwest Thursday night.

Friday through Saturday night, A deep upper level trough will
move into the western US. As the upper level trough moves into
the western US it will kick the southern stream H5 trough
northeast across the Plains Friday night into Saturday night.
Meanwhile, a surface front will slowly drift south across the CWA
Friday afternoon and become stationary and may move back as a warm
front Friday night into Saturday. The combination of DCVA ahead
of the H5 trough lifting northeast across the central Plains and
surface convergence along the boundary, plus isentropic lift north
of the boundary will provide chances for scattered to numerous
showers and thunderstorms through the period. The environment may
become favorable for strong to severe thunderstorms Friday
afternoon and evening across northeast and east central KS, and
then possibly again Saturday afternoon into Saturday evening given
stronger vertical wind shear, moderate instability and rich
moisture. Saturday afternoon severe weather hazard may depend on
how the atmosphere recovers from morning Thunderstorms. There will
also be the potential for heavy rainfall which may cause some
flooding Friday evening through Saturday night.

Sunday through Tuesday, The upper level trough across the western US
will remain nearly stationary. Most of KS will be in the warm sector
and the best chances for Thunderstorms Sunday through Monday will be
along the lee sfc trough axis/dryline across western KS. I cannot
rule out minor perturbations, embedded within the southwesterly
upper level flow, moving northeast across eastern KS Sunday
through Monday, which may provide a chance for isolated to
scattered thunderstorms. On Tuesday a s surface front will slowly
move southeast across the northern and western counties of the CWA
which may increase shower and thunderstorm chances Tuesday
afternoon into Tuesday evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue Sep 24 2019

Models suggest MVFR cigs should scatter out this afternoon,
leading to VFR conditions after 20Z. Uncertainty remains on
whether storms will develop this afternoon in north central KS, so
have maintained VCTS early this evening at MHK, with no mention of
TS at TOP/FOE as confidence decreases further east. A cold front
will result in winds shifting to the NW late tonight. Models
suggest the return of some stratus after 12Z tomorrow morning, but
confidence is not high enough to include in the TAFs at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Picha
LONG TERM...Gargan
AVIATION...Gargan/Picha
Hazardous weather outlook, Sep 24, 3:46 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Topeka KS
446 PM CDT Tue Sep 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
446 PM CDT Tue Sep 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening mainly over north
central KS. Large hail and damaging winds appear to be the main
hazards. However, an isolated tornado can't be ruled out.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 24, 4:24 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
524 PM CDT Tue Sep 24 2019

KSZ008-020-242330-
Republic-Cloud-
524 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 630 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Concordia, Belleville, Jamestown and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3984 9762 3961 9745 3954 9784 3964 9792
TIME...MOT...LOC 2224Z 240DEG 17KT 3961 9781

Baerg

The radar

The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Republic

When
September 24, 4:46 PM CST to 4:47 PM CST
Where
Republic County, 1.48 mi SSE of Agenda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.420

Hail, Cloud

When
September 24, 5:08 PM CST to 5:09 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Hail, Cloud

When
September 24, 5:19 PM CST to 5:20 PM CST
Where
Cloud County, 3.27 mi ESE of Hollis
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -97.490

Report was received via Mping.

Hail, Cloud

When
September 24, 5:25 PM CST to 5:26 PM CST
Where
Cloud County, 3.27 mi ESE of Hollis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -97.490

Hail, Ottawa

When
September 24, 7:25 PM CST to 7:26 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856518, 856519, 856520, 856521, 856522.